Hail, Day
- When
- August 31, 2:15 PM CST
- Where
- Day County, 4.86 mi N of Roslyn
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.570, -97.490
Thunderstorms brought large hail and damaging winds to parts of far northeast South Dakota. Hail up to golf ball size along with winds over 60 mph occurred with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Thunderstorms brought large hail and damaging winds to parts of far northeast South Dakota. Hail up to golf ball size along with winds over 60 mph occurred with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 31, 11:48 AM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1248 PM CDT SAT AUG 31 2013 .UPDATE... SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION. ONLY MINOR CHANGES NEEDED IN REGARDS TO THE FORECAST FOR THE REMAINDER OF TODAY. WILL BE WATCHING PROGRESSION OF COLD FRONT AS IT TRACKS EAST ACROSS THE CWA LATER TODAY. STILL EXPECTING SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT LATER THIS AFTERNOON...WITH INITIATION OVER EASTERN SD. THEN...AS ACTIVITY PUSHES EAST...SOME FORM OF A BROKEN LINE OF STORMS SHOULD DEVELOP AS ACTIVITY REACHES I-29 AND POINTS EAST. SEVERE STORMS STILL LOOKING POSSIBLE OVER THE EASTERN CWA AS WELL. && .PREVIOUS DISCUSSION... .SHORT TERM...THROUGH MONDAY MAJORITY OF THE FOCUS WILL BE ON THE NEAR TERM TIME FRAME. FIRST OPPORTUNITY FOR MOISTURE THIS MORNING IS THANKS TO WEAK WARM ADVECTION. THE RESULTING STORMS WILL REMAIN NON SEVERE THROUGH THE REST OF THE AM...WITH HIGH RES GUIDANCE SUGGESTING A SLOW SOUTHEAST TRAJECTORY...AND DISSIPATION BY LATE MORNING. FOCUS WILL THEN SHIFT TO THE ENVIRONMENT AHEAD OF A COLD FRONT THAT WILL PASS THROUGH THIS AFTERNOON. AGAIN...HIGH RES GUIDANCE HAS LATCHED ONTO CONVECTIVE DEVELOPMENT ALONG OR EAST OF THE JAMES VALLEY...PUSHING STORMS OUT OF THE FORECAST AREA BY LATE EVENING/EARLY MORNING. THE PRE STORM ENVIRONMENT FEATURES WARM MID LEVEL TEMPERATURES WITH H7 READINGS BETWEEN +11 AND +13C. MIXED LAYER DEWPOINTS ARE EXPECTED TO SURGE INTO THE 60S THANKS TO MOISTURE POOLING AHEAD OF THE FRONT...SUPPORTING UPWARDS OF 2500 J/KG CAPE. SHEAR WILL RUN ABOUT 30-35KTS...THOUGH LOW LEVEL FLOW AHEAD OF THE FRONT MAY BE MORE SOUTHWESTERLY AND IS WEAK THROUGH 8KFT. A BROAD AREA OF HIGH PRESSURE WILL FOLLOW FOR SUNDAY AND MONDAY. THIS AIRMASS WILL FEATURE MIXED LAYER DEWPOINTS ANYWHERE FROM THE UPPER 30S TO NEAR 50...AND LOW LEVEL TEMPERATURES MUCH CLOSER TO CLIMO. .LONG TERM...MONDAY NIGHT THROUGH SATURDAY UPPER LEVEL RIDGING BUILDS BACK IN FOR THE EXTENDED. THE PERIOD WILL BE MOSTLY DRY. ONE SHORTWAVE DOES MOVE THROUGH SD/NE LATE ON WEDNESDAY...BUT APPEARS TO HAVE LIMITED MOISTURE TO WORK WITH SO COLLABORATED TO KEEP POP MENTION OUT OF FORECAST. TEMPERATURES MAY BE SUPPRESSED SLIGHTLY ON WED/THU WITH ADDITIONAL CLOUD COVER FROM THE WEAK SFC TROF AND SHORTWAVE. OTHERWISE HIGH TEMPS WILL BE AROUND 10 DEGREES ABOVE AVERAGE WITH TUESDAY AND SATURDAY LOOKING THE HOTTEST RIGHT NOW. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH THE NEXT 24 HOURS...EXCEPT WHILE SHORT-LIVED THUNDERSTORMS ARE OCCURRING. CONVECTION HAS ALREADY DEVELOPED ACROSS THE WESTERN DAKOTAS...AND WILL WORK THROUGH THE CENTRAL AND EASTERN DAKOTAS NOW THROUGH EARLY THIS EVENING ALONG AND AHEAD OF A FAST-MOVING COLD FRONT SWEEPING SOUTHEASTWARD THROUGH THE NORTHERN PLAINS TODAY/TONIGHT. LOOK FOR AN ABRUPT SWITCH IN WIND DIRECTION FROM SOUTH-SOUTHWESTERLY AHEAD OF THE FRONT TO NORTHWESTERLY POST FRONTAL...WITH SPEEDS INCREASING GENERALLY TO 10 TO 20 KNOTS WITH HIGHER GUSTS FOR SEVERAL HOURS POST FRONTAL. HAD A BRIEF WEAK RAIN SHOWER PASS OVER KPIR A LITTLE BIT AGO. SEEING A FEW MORE ECHOES DEVELOPING OFF TO THE WEST OF KPIR RIGHT NOW...AND MAY HAVE TO REINTRODUCE A TEMPO PERIOD OF TS THERE FOR ANOTHER OUR OR TWO. SCATTERED SHOWERS/THUNDERSTORMS ARE ONGOING RIGHT NOW AT KMBG AND LOOK TO CONTINUE THERE UNTIL APPX 19Z...BEFORE THE KMBG TAF CLEARS OUT. FURTHER EAST...THE KABR AND KATY TERMINALS ARE ALSO EXPECTED TO RECEIVE SOME SHOWERS AND THUNDERSTORMS THIS AFTERNOON...TIMED TO REACH KABR BY APPX 21Z...POSSIBLY LASTING INTO EARLY THIS EVENING AT KATY. BY THE TIME STORMS ARE GETTING INTO NORTHEAST SOUTH DAKOTA LATER THIS AFTERNOON...SOME STORMS ARE EXPECTED TO BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WX THREAT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TMT SHORT TERM...CONNELLY LONG TERM...WISE AVIATION...DORN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 359 AM CDT SAT AUG 31 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 359 AM CDT SAT AUG 31 2013 /259 AM MDT SAT AUG 31 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STORMS WILL REDEVELOP THIS AFTERNOON AHEAD OF A COLD FRONT. THE RISK FOR SEVERE WEATHER WILL BE GREATEST EAST OF THE JAMES RIVER VALLEY. STORMS WILL PROCEED TO THE EAST/SOUTHEAST...AND ARE EXPECTED TO EXIT THE FORECAST AREA BY THE LATE EVENING/EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING. CONNELLY
The Aberdeen radar (KABR), 73 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475529, 475530, 475531, 475532, 475533.